MAUDE Adverse Event Report: MEDOS INTERNATIONAL SàRL CH MIS QC T27 POLY DRIVER; SCREWDRIVER

MEDOS INTERNATIONAL SàRL CH MIS QC T27 POLY DRIVER; SCREWDRIVER
Model Number 279704401
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); Not Applicable (3189)
Date of Event 01/01/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Device is available for evaluation.Investigation will be conducted.Follow up will be filed with the investigation results.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
The patient returned to dr.(b)(6) clinic and presented with pain stemming from the lower lumbar region after a t3-ilium posterior lateral fusion ¿ l2 pso (for pain and kyphosis, original dos (b)(6) 2016).Using radiographic ct and x-ray dr.(b)(6) noticed the patient had fractured her rods bilateral in the l4-s1 region, most likely as a result of pseudarthrosis.After conservative therapy dr.(b)(6) and the patient agreed on a revision surgery.The revision surgery would entail intraoperative inspection hardware including potential screw loosening and hardware failure throughout the construct as well as potential pseudarthrosis.On (b)(6) 2018 dr.(b)(6) brought the patient to the operating room for the t3-ilium revision surgery.Upon full exposure of t3-ilium, dr.(b)(6) removed the expedium inner set screws of the entire construct.He then proceeded to remove the viper cocr 5.5 x 480 mm rods.Upon removal it was confirmed that the rods had fractured bilaterally at the l4-s1 region.It was also confirmed that there was movement throughout those segments of the spine.This confirmed the initial assumption of non-union through the levels l4-l5 and l5-s1.Dr.(b)(6) checked the purchase of the viper cortical fix screws in the upper thoracic and realized that they did not have the optimal purchase that they once had during initial implantation during the (b)(6) 2016 surgery.Based on these intraoperative findings dr.(b)(6) decided to permanently remove the pedicle screws at t3 and replace the bone screws (increasing diameter for more purchase) at: t4(bilaterally)/ t6(left)/ t7(right)/ l4(left)/ l5(bilaterally)/ s1(bilaterally)/ ilium(bilaterally).Dr.(b)(6) successfully replaced all of the pedicle screw listed above at the noted levels and then moved to the ilium.The patient originally had viper fully threaded sai screws on the left and right measuring 8.0 x 80 mm.Dr.(b)(6) decided that he was not satisfied with the purchase of the bone screws and decided to replace them with ones of a larger diameter (from ¿windshield wiper¿ loosening).Dr.(b)(6) began on the left and successfully removed the 8.0 x 80 mm viper sai screw.He examined the pelvis and requested a 10.0 x 90 mm viper fully threaded sai screw.The rep, (b)(6), asked dr.(b)(6) if he would like to tap the ilium for the requested 10.0 x 90 mm screw.Dr.(b)(6) decided to move straight to screw insertion based on visual inspection.After about 75% of that screw shank had deployed into the ilium dr.(b)(6) began experiencing a substantial amount of rotational torque resistance with the screwdriver.At this point dr.(b)(6) decided to remove the screw in an attempt to tap the hole through area of resistance.With great effort he tried to remove the screw several times, but the screw did not move.With every attempt to remove the screw he made sure that the spring loaded feature that connected the tulip head to the driver was tight and secure.On his third attempt to remove the 10.0 x 90 mm screw, the tip of the viper sai mis quick-connect screwdriver, t27 (2797-04-401) broke inside the t27 fitting of the screw.The tip of the screwdriver was irretrievable from the screw shank.Dr.(b)(6) used an expedium 5.5 x 30 mm rod in conjunction with an expedium inner set screw (final tightened with the torque limiting handle) in an attempt to lock the screw in place and spin the screw out with the sai counter torque.After locking the set screw and using the counter torque to remove the screw he noticed the tulip head spinning separately from the shank due to the inability of the locking ring to correctly lock in place(from broken screw tip blockage).Dr.(b)(6) then decided to remove the screws tulip head using a metal cutting burr and expose the naked shank.He then used a 7.0 mm broken screw extractor bit from the universal removal set (srb) to removal the screw.He successfully removed the screw and used a 10 mm viper sai cannulated tap to prepare the hole for a new replacement screw.Dr.(b)(6) repeated the process using a 10.0 x 80 mm viper fully threaded sai screw.Again dr.(b)(6) experienced an extreme amount of resistance after 80% of screw deployment into the bone.He again decided to remove the screw in attempt to tap the hole again.Upon removing the 10.0 x 80 mm screw the second viper sai mis quick-connect screwdriver, t27 (2797-04-401) broke inside the t27 fitting of the screw.He repeated the process of screw removal, but this time moved straight to a 7.0 mm broken screw removal bit from the synthes screw removal set.Dr.(b)(6) successfully removed the screw using the screw removal bit and then used the 10 mm viper sai cannulated tap, but this time tapped the a length of 90 mm.After completion dr.(b)(6) was able to insert a 10.0 x 80 mm fully threaded sai screw.He then finished the procedure, decorticating and laying two new rods from t4-ilium: t4-ilium (left) viper cocr 5.5 x 480 mm and t4-ilium (right) expedium titanium 5.5 x 480 mm.He final tightened the expedium inner set screws.For documentation ¿ iliac screw trajectories (both original and revision): left-traditional / right (sai) patient consequence?: yes.Patient consequence description:extended anesthesia - 40 minutes.Action taken for procedure: removal/replacement of broken screws (x2).Is the information being submitted for this complaint all the details that are known/available regarding this event?: yes.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Device was not returned for evaluation.A review of the device history record could not be performed as the lot number was not provided.All complaint trends will be evaluated as a part of the depuy spine monthly complaint review meeting.Without the return of the device, we are unable to confirm the reported issue or identify the root cause.As no systemic trends were found, this complaint file will be closed with no further action required.Should more information and/or the sample be provided at a later time, this complaint will be reopened and device evaluated.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
MIS QC T27 POLY DRIVER
Common Device Name
SCREWDRIVER
Manufacturer (Section D)
MEDOS INTERNATIONAL SàRL CH
chemin-blanc 38
le locle 02400
SZ  02400
MDR Report Key7357272
Report Number1526439-2018-50263
Device Sequence Number11268628
Product Code HXX
UDI-Device Identifier10705034438191
UDI-Public(01)10705034438191
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/28/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number279704401
Device Catalogue Number279704401
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/28/2018
Supplement Date Received by Manufacturer04/03/2018
Initial Report FDA Received Date03/21/2018
Supplement Report FDA Received Date04/09/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age69 YR